J Korean Soc Clin Toxicol.  2015 Dec;13(2):95-102. 10.0000/jksct.2015.13.2.95.

Factors associated with Occurrence of Aspiration Pneumonia in the Patient with Sedative-hypnotics Acute Overdose

Affiliations
  • 1Department of Emergency Medicine, College of Medicine, The Catholic University of Korea, Seoul, Korea. ny1117@catholic.ac.kr

Abstract

PURPOSE
Drug overdose is easily found in the emergency department (ED). Sedative-hypnotics overdose causes the aspiration pneumonia in patients with decreased mental status. The purpose
of this study was to investigate the risk factors of aspiration pneumonia in patients poisoned with sedative-hypnotics.
METHODS
One hundred seventy eight patients who were poisoned with sedative-hypnotics and who visited ED between 2009 and 2015 were included. This study was conducted retrospectively, with collection of data by review of medical records. We collected the data concerning the characteristics of patients and classified them into two groups based on the development of aspiration pneumonia. Logistic regression analysis was performed to investigate the factors for the development of aspiration pneumonia.
RESULTS
Thirty five patients had an aspiration pneumonia during their hospital stay in 178 patients. The age, amount of ingestion, Glasgow Coma Scale (GCS) score at admission, a history of hypertension and diabetes mellitus, and the hypotension at admission were significantly different between two groups in univariate analysis. The age, amount of ingestion and GCS score at admission were associated with the development of aspiration pneumonia in the multivariate logistic regression analysis (OR 1.028 (95%CI, 1.002-1.056, p=0.037), 1.026 (95%CI, 1.004- 1.043, p=0.001), 0.737 (95%CI, 0.683-0.915, p=0.002)). All patients with aspiration pneumonia were discharged without a sequelae.
CONCLUSION
The development of aspiration pneumonia in the patients of sedative-hypnotics overdose is associated with old age, amount of drug ingestion, and GCS score at admission.

Keyword

Hypnotics and sedatives; Aspiration pneumonia; Drug overdose
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr